Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 107, NWS Memphis, TN

May 4, 2021Clay County, Greene County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2021, 2:08 AM CDT for Clay County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 2:08 AM CDT (07:08 UTC)
Expired
May 4, 2021, 3:00 AM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:10 AM CDTTSTM WND DMGCorning, ARSIDING TORE OFF OF HOME. NUMEROUS TREES DOWN.
May 4, 2:11 AM CDTTSTM WND DMG5 N Paragould, ARSEVERAL TREES ON HIGHWAY 34 EAST
May 4, 2:11 AM CDTTSTM WND DMG5 N Paragould, ARTREE DOWN ON CAR
May 4, 2:15 AM CDTTSTM WND DMGOak Grove Heights, ARLARGE TREE DOWN
May 4, 2:21 AM CDTTSTM WND GST 62Cardwell, MOCARDWELL MESONET STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:41 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3608 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.3
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS54 KMEG 040708
SVRMEG
ARC021-055-MOC069-040800-
/O.NEW.KMEG.SV.W.0107.210504T0708Z-210504T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
208 AM CDT Tue May 4 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in eastern Arkansas...
  Clay County in eastern Arkansas...
  Central Dunklin County in southeastern Missouri...

* Until 300 AM CDT.

* At 208 AM CDT, a severe thunderstorm was located 7 miles southwest
  of McDougal, or 8 miles southeast of Corning, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Paragould, Malden, Piggott, Corning, Campbell, Rector, Marmaduke,
  Chalk Bluff Natural Area, Oak Grove Heights, Cardwell, Holcomb,
  Arbyrd, Lafe, Reyno, Knobel, St. Francis, Pollard, Greenway, O'Kean
  and McDougal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8996 3650 8996 3600 9026 3599 9038
      3614 9056 3615 9081 3629 9081 3630 9079
      3628 9075 3641 9075 3643 9078 3650 9078
      3650 9022 3654 9021 3655 9019 3659 9019
      3663 9015
TIME...MOT...LOC 0708Z 233DEG 24KT 3635 9046 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
626 
WWUS54 KMEG 040729
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
229 AM CDT Tue May 4 2021

ARC021-055-MOC069-040800-
/O.CON.KMEG.SV.W.0107.000000T0000Z-210504T0800Z/
Greene AR-Clay AR-Dunklin MO-
229 AM CDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN GREENE...CLAY AND CENTRAL DUNKLIN COUNTIES...

At 229 AM CDT, a severe thunderstorm was located over Pollard, or 7
miles southwest of Chalk Bluff Natural Area, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Paragould, Malden, Piggott, Corning, Campbell, Rector, Marmaduke,
Chalk Bluff Natural Area, Oak Grove Heights, Cardwell, Holcomb,
Arbyrd, Lafe, Knobel, St. Francis, Pollard, Greenway, McDougal, Peach
Orchard and Glennonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8996 3650 8996 3600 9026 3599 9038
      3614 9056 3615 9076 3627 9068 3640 9064
      3650 9063 3650 9022 3654 9021 3655 9019
      3659 9019 3663 9015
TIME...MOT...LOC 0729Z 233DEG 24KT 3644 9032 

HAIL...1.00IN
WIND...60MPH
 
$$
798 
WWUS54 KMEG 040746
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
246 AM CDT Tue May 4 2021

ARC021-055-MOC069-040800-
/O.CON.KMEG.SV.W.0107.000000T0000Z-210504T0800Z/
Greene AR-Clay AR-Dunklin MO-
246 AM CDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EASTERN GREENE...EASTERN CLAY AND CENTRAL DUNKLIN COUNTIES...

At 246 AM CDT, a severe thunderstorm was located over Chalk Bluff
Natural Area, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Paragould, Malden, Piggott, Campbell, Rector, Marmaduke, Chalk Bluff
Natural Area, Cardwell, Holcomb, Arbyrd, St. Francis, Pollard,
Greenway, Glennonville, Saint Francis, Crockett, Nimmons, Heubner,
Fritz and Bard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8996 3650 8996 3600 9026 3599 9038
      3609 9050 3627 9037 3640 9034 3650 9033
      3650 9022 3654 9021 3655 9019 3659 9019
      3663 9015
TIME...MOT...LOC 0746Z 233DEG 24KT 3651 9021 

HAIL...1.00IN
WIND...60MPH
 
$$
494 
WWUS54 KMEG 040753
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
253 AM CDT Tue May 4 2021

ARC021-055-MOC069-040801-
/O.EXP.KMEG.SV.W.0107.000000T0000Z-210504T0800Z/
Greene AR-Clay AR-Dunklin MO-
253 AM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE...EASTERN CLAY
AND CENTRAL DUNKLIN COUNTIES WILL EXPIRE AT 300 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
eastern Arkansas...and southeastern Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Clay County in Arkansas and Dunklin County in Missouri.

LAT...LON 3663 8996 3650 8996 3600 9026 3599 9038
      3609 9050 3627 9037 3640 9034 3650 9033
      3650 9022 3654 9021 3655 9019 3659 9019
      3663 9015
TIME...MOT...LOC 0751Z 233DEG 24KT 3653 9018 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:21 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 3, 11:21 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1121 PM CDT Mon May 3 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 855 PM CDT Mon May 3 2021/

UPDATE...

Tranquil conditions are occurring across the Mid-South at the
moment. Expect that to all change by around midnight. A line of
severe storms will be racing across Arkansas over the next couple
of hours while there is a line of convection across Central
Illinois into extreme Eastern Missouri that is moving to the
southeast. Both will collide over the Mid-South during the
overnight hours. With dewpoints reaching into the lower 70s today,
there is plenty of instability for the storms to tap into as
CAPE values range between 3500-4000 J/KG across the area. Made
some minor adjustments to temperatures and sky conditions.
Otherwise, current forecast looks good.

KRM

DISCUSSION... /issued 357 PM CDT Mon May 3 2021/

The next 24 to 36 hours are expected to be very active across the
Midsouth. Tonight is especially concerning as nighttime severe
weather often catches people off guard. Make plans now to be
alerted via cell phone, NOAA Weather Radio or any other device
capable of waking you from sleep if warnings are issued. Also,
call your friends and neighbors that may not be as weather aware
in the event warnings are issued.

A cold front will slowly move across the Midsouth tonight and
tomorrow. Severe thunderstorms are expected to develop tonight
ahead of the front and continue through the day tomorrow. Storms
may continue in eastern portions of west Tennessee and northeast
Mississippi through sunset. The greatest severe Will gradually
shift to the south and east with time.

Tonight, the Storm Prediction Center has portions of east
Arkansas and West TN as well as the Missouri Bootheel in an
enhanced area for severe thunderstorms. Farther southeast there is
a sliver of a slight risk area that includes portions of west
Tennessee far northwest Mississippi and east Arkansas. The
remainder of east Arkansas, north Mississippi and west Tennessee
is included in a Marginal Risk.

Diffluent flow aloft will shift over the area ahead of a deep
trough swinging across the Plains. Current SBCAPE values are over
3,000 J/kg across the Midsouth. Although these values will likely
come down a bit after sunset, it is nevertheless indicative of a
very unstable airmass. Dew points are in the low to mid 70s with
PW's near 1.5 inches. Lapse rates up to 8.5C/km will support very
large hail which is expected to be the initial threat starting
around 10pm. As the trough approaches shear will increase.
Forecast soundings in the enhanced risk area over northeast
Arkansas indicate Surface to 2km shear increases from around
100m2/s2 to 150m2/s2 between 11pm and 3am. This may be the
greatest window for tornadoes in northeast Arkansas into the
Missouri Bootheel. A 40kt LLJ is expected to move across northeast
Arkansas, the Missouri Bootheel and northwest TN after 4 am. The
potential for damaging wind will exist with any storm but will
likely be enhanced along the cold front.

Tomorrow, the Storm Prediction Center has most of north
Mississippi and a portion of west Tennessee in an enhanced risk.
To the northwest there is a sliver of slight risk that includes
portions of east Arkansas and West Tennessee. The remainder of
far northwest Tennessee, east Arkansas and the Missouri Bootheel
is included in a Marginal risk.

Slightly cooler temperatures tomorrow should help limit
instability. However, the cap is expected to be weaker. We may
see an ongoing line of strong to severe storms at sunrise moving
across the Mississippi river. By mid morning additional cellular
storms are expected to develop across much of west Tennessee and
north Mississippi. Low level shear should be much lower in the
enhanced risk tomorrow, so the tornado threat should be a bit
lower. Lapse rates will remain high, in the 7.5-8 C/km range
resulting in a continued threat of large hail. The cold front is
expected to approach the Mississippi river during the early
afternoon hours. During the early afternoon hours much of west
Tennessee and north Mississippi will be under the right rear
entrance region of a 110kt upper level jet streak. The potential
for damaging wind will exist with any storm but will likely be
enhanced along the cold front as it sweeps across the area.

Cooler and drier air will move in tomorrow night. Mostly dry
conditions are expected in Wednesday through Friday. Expect
highs in the 70s and lows in the upper 40s to mid 50s. A few
showers and weak afternoon thunderstorms may return over the
weekend  but no strong or severe storms are expected. Some 80
degree high temperatures may also return over the weekend.

30

&&

.AVIATION...

A line of strong to severe TSRAs to push into the region overnight
This line should impact KMEM, KMKL, KJBR and to a lesser extent
KTUP. Placed a tempo for s gusty winds as this line moves
through. Expect light and variable winds after the line until
southerly flow can re-establish. KTUP should see a couple rounds
of SHRAs/TSRAs starting by sunrise and continuing into early
afternoon. More SHRAs/TSRAs are expected to develop along the
cold front that will push across the Mid-South Tuesday afternoon
and evening. Best chances for redevelopment appear to be north of
the TN/MS line.

SJM

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 1:49 AM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
149 AM CDT Tue May 4 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-050900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
149 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for portions of eastern
Arkansas, the entire Missouri Bootheel, and all of west Tennessee
through 8AM Tuesday morning. Damaging wind and very large hail
are the main threats. See website for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorm threat will continue into Tuesday.
Damaging wind, large hail and tornadoes are possible. See website
for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed overnight and Tuesday.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

AC3

In the hours before

Special weather statement, May 4, 12:45 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1245 AM CDT Tue May 4 2021

MOZ113-115-040615-
Pemiscot MO-Dunklin MO-
1245 AM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...

At 1244 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Hornersville, or 7
miles southeast of Senath, moving northeast at 30 mph.

People in Pemiscot and southeastern Dunklin Counties should monitor
this storm closely.

LAT...LON 3636 8956 3634 8955 3634 8960 3632 8962
      3629 8958 3627 8954 3625 8954 3624 8961
      3625 8964 3625 8970 3624 8971 3617 8960
      3614 8959 3600 8993 3600 9019 3603 9026
      3626 9005 3639 8959
TIME...MOT...LOC 0544Z 231DEG 27KT 3606 9008

MJ
Local storm report, May 4, 12:56 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 AM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             JONESBORO               35.82N  90.69W
05/04/2021  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PENNY SIZE HAIL REPORTED IN THE JONESBORO AREA.

&&

AC3
Local storm report, May 4, 1:36 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
136 AM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             PEACH ORCHARD           36.28N  90.66W
05/04/2021  E0.88 INCH       CLAY               AR   SOCIAL MEDIA

&&

MJ
Special weather statement, May 4, 1:48 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 AM CDT Tue May 4 2021

ARZ018-026-027-040715-
Poinsett AR-Greene AR-Craighead AR-
148 AM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...

Western Poinsett County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 148 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 50 mph was located along a line extending
from near Hoxie to Algoa. Movement was east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Poinsett...southwestern Greene and Craighead
Counties should monitor this storm closely.

LAT...LON 3588 9103 3588 9087 3604 9084 3611 9077
      3613 9077 3615 9058 3595 9051 3545 9069
      3544 9104
TIME...MOT...LOC 0648Z 254DEG 49KT 3602 9093 3551 9111

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:38 AM CDTSevere Thunderstorm WarningMEGClay, Greene52 min
May 4, 1:30 AM CDTSevere Thunderstorm WarningMEGClay, Greene45 min
May 4, 1:46 AM CDTFlash Flood WarningMEGClay, Greene3 hr
May 4, 1:48 AM CDTSpecial Weather StatementMEGCraighead, Poinsett27 min
May 4, 1:57 AM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Poinsett48 min
May 4, 2:25 AM CDTSevere Thunderstorm WarningMEGClay, Craighead, Mississippi50 min
May 4, 2:34 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett41 min
May 4, 2:58 AM CDTAreal Flood AdvisoryMEGClay2 hr
May 4, 2:59 AM CDTSevere Thunderstorm WarningMEGMississippi46 min
May 4, 3:10 AM CDTSpecial Weather StatementMEGCrittenden35 min
May 4, 4:47 AM CDTAreal Flood AdvisoryMEGCrittenden73 min
May 4, 11:37 AM CDTRiver Flood WarningMEGClay, Greene47 hr
May 4, 5:03 PM CDTSpecial Weather StatementMEGCraighead, Greene27 min
May 4, 5:29 PM CDTSpecial Weather StatementMEGCraighead, Greene, Poinsett31 min
May 4, 5:56 PM CDTSpecial Weather StatementMEGCraighead, Greene, Poinsett34 min
May 4, 6:20 PM CDTSpecial Weather StatementMEGCross40 min
May 4, 6:25 PM CDTSpecial Weather StatementMEGMississippi35 min
May 4, 6:29 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett46 min
May 4, 12:45 AM CDTSpecial Weather StatementMEGDunklin, Pemiscot30 min
May 4, 1:34 AM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot41 min
May 4, 6:56 PM CDTSpecial Weather StatementMEGPemiscot34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.